Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 29, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 12, 2000, 10:15 PM EDT for Oakland County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 10:15 PM EDT (02:15 UTC)
- Expired
- May 12, 2000, 11:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Oakland County, MI
The radar
The Detroit radar (KDTX), 8 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 10:15 PM EDT | Hail 0.75 | Novi, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 8:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2536 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 31.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 130215 SVRDTX MIC125-130300- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1015 PM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1100 PM EDT * AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HIGHLAND...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE LAKE AT 1025 PM EDT ORCHARD LAKE...WATERFORD AT 1030 PM EDT BLOOMFIELD HILLS...PONTIAC AT 1040 PM EDT BIRMINGHAM...ROYAL OAK AT 1045 PM EDT ROCHESTER...TROY AT 1050 PM EDT A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MANN JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:45 PM EDT, 6 hours 30 minutes earlier.
Area forecast discussion, May 12, 3:45 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT FRI MAY 12 2000 STORMS JUST STARTING TO GET UNDER WAY THIS AFTERNOON. ONE ELEVATED ROGUE CELL MOVED OUT OF WI AND INTO NRN LOWER PROMPTING SPC TO ISSUE TOR WATCH. THIS CELL HAS PRETTY MUCH MAINTAINED AN ENE MOVEMENT AND APPEARS IT WILL MISS DTX CWA. REMAINDER OF SE LOWER HAS REMAINED CAPPED THIS AFTERNOON WITH TEMPS STRUGGLING INTO THE LOWER 80S DUE TO EXTENSIVE LOW CLOUDINESS IN WAKE OF MORNING MCS. SOME THIN SPOTS NOTED OVER EXTREME SE LOWER ATTM WHICH WILL ALLOW TEMPS TO RISE INTO THE 80S WHERE THEY HAVENT ALREADY. SURFACE DEWPOINTS WERE VERY HIGH WITH LOW TO MID 70S CWA WIDE SAVE THE NORTHERN THUMB. 19Z SURFACE PARCELS INTO ETA PROGGED 19Z DTW SOUNDING YIELDS ALMOST 4000 JOULES WITH ABOUT 100 JOULES NEGATIVE AREA. THUS, ATMOSPHERE IS AND WILL REMAIN HIGHLY EXPLOSIVE THERMODYNAMICALLY. REGIONAL 88DS ARE SHOWING DEVELOPMENT OF STORMS FURTHER W IN CLOSER ASSOCIATION WITH APPROACHING COLD FRONT AND MID LEVEL TROF. THIS DEVELOPMENT WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS. LOWER AND MID LEVEL WINDS PROGGED TO INCREASE WITH ETA DEPICTING A WRLY 70 KT 500 MB JET STREAKING ACROSS SRN LM AT 00Z PROVIDING FOR SOME GOOD SPEED SHEAR. CAPE/SHEAR COMBOS WILL LIKELY SUPPORT SUPERCELLS THROUGH THE EVENING HOURS WITH THEIR ATTENDANT THREAT OF DAMAGING WIND GUSTS, MONSTER HAIL AND POSSIBLY SOME TORNADOES. MAIN THREAT WILL BE THIS EVENING WHILE HIGH CAPES CAN BE MAINTAINED. EXPECTING MAINLY SHOWERS AND A FEW NON SEVERE STORMS AFTER MIDNIGHT JUST AHEAD OF COLD FRONT AND MAIN SHORT WAVE TROF. ATMOSPHERE MUCH LESS INTERESTING AFTER THIS EVENING. ETA HINTS AT SOME BREAKS IN THE CLOUDS UNDER MID LEVEL SUBSIDENCE SAT MORNING BUT LOOKS LIKE SKIES WILL CLOUD BACK UP AS CAA BEGINS IN EARNEST AND ANY CLEAR SPOTS POP SC. THERE IS SOME SIGNIFICANT COOLING PROGGED IN THE WAKE OF THIS SYSTEM AS IT WINDS UP TO THE NE. 850 TEMPS PROGGED TO FALL FROM THE TEENS THIS AFTERNOON ALL THE WAY TO -4C ACROSS THE CWA BY SUNDAY MORNING. LOOKS BREEZY AT LEAST ON SATURDAY AS SURFACE PRESSURE GRADIENT TIGHTENS UP. NW UPPER FLOW WILL CONTINUE ON SUN PROVIDING BELOW NORMAL TEMPS. CANADIAN HIGH PRESSURE IN WAKE OF SHORT TERM SYSTEM WILL SETTLE OVER THE REGION MONDAY NIGHT. WITH THE RESULTANT LIGHT WIND AND MAINLY CLEAR SKIES, MAY HAVE TO DEAL WITH (GASP) FROST/FREEZE CONCERNS ONE MORE TIME THIS SPRING. OTHERWISE, HIGH WILL HOLD DRY WEATHER OVER THE REGION THROUGH TUE. MRF/ETAXX/GEM ARE A LITTLE SLOWER IN FORMING LEE SURFACE LOW AND EVOLVING WARM FRONT OVER THE MIDWEST. STILL LOOKS LIKE FAVORABLE MCS SCENARIO FOR WED/THU MORNING WHICH COULD ADVECT INTO THE REGION. MRF ADVERTISES NEXT FRONT/MID LEVEL TROF PASSAGE LATE NEXT WEEK WHICH REMAINS THE BEST CHANCE OF PRECIP IN THE EXTENDED PERIOD. .DTX...GALE WARNING SATURDAY AFTERNOON LAKE HURON NORTH HALF. JW ***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM (ALL LOWER CASE). THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625 3309...EXTENSION 766. THANK YOU FOR YOUR PARTICIPATION.***
In the hours before
Special weather statement, May 12, 4:41 PM EDT, 5 hours 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-130200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 441 PM EDT FRI MAY 12 2000 ...TORNADO WATCH NUMBER 273 IN EFFECT FOR PARTS OF MID MICHIGAN AND THE THUMB EFFECTIVE UNTIL 10 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. A TORNADO WATCH HAS BEEN ISSUED EFFECTIVE UNTIL 10 PM EDT FOR PORTIONS OF MID MICHIGAN AND THE THUMB REGION. COUNTIES IN THE WATCH AREA INCLUDE... BAY... GENESEE... HURON... LAPEER... MIDLAND... SAGINAW... SANILAC... TUSCOLA... SHIAWASSEE... THIS TORNADO WATCH REPLACES TORNADO WATCH NUMBER 270 EARLIER IN EFFECT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WATCH AREA THIS AFTERNOON AHEAD OF A COLD FRONT LOCATED ACROSS THE WESTERN GREAT LAKES. THESE STORMS WILL MOVE EAST AT 40 MPH...AND ARE EXPECTED TO AFFECT THE SAGINAW VALLEY...THUMB AND FLINT METRO AREA AFTER 5 PM. AS THEY MOVE THROUGH THE AREA STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS GUSTS AND TORNADOES. SPOTTERS HAVE BEEN ACTIVATED. THIS EVENING...IT IS EXPECTED THAT THE SEVERE WEATHER THREAT WILL EXTEND SOUTHWARD ACROSS THE REMAINDER OF SOUTHEAST MICHIGAN... INCLUDING THE PONTIAC...ANN ARBOR...DETROIT...AND MONROE AREAS. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE VERY LATEST INFORMATION CONCERNING SEVERE WEATHER POTENTIAL FOR SOUTHEAST MICHIGAN. JW
Special weather statement, May 12, 8:39 PM EDT, 1 hour 36 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-130500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 839 PM EDT FRI MAY 12 2000 ...TORNADO WATCH NUMBER 279 IN EFFECT FOR ALL OF SOUTHEAST LOWER MICHIGAN UNTIL 1 AM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. A TORNADO WATCH HAS BEEN ISSUED EFFECTIVE UNTIL 1 AM EDT FOR ALL OF SOUTHEAST LOWER MICHIGAN INCLUDING... BAY... GENESEE... HURON... LAPEER... LENAWEE... LIVINGSTON... MACOMB... MIDLAND... MONROE... OAKLAND... SAGINAW... ST CLAIR... SANILAC... SHIAWASSEE... TUSCOLA... WASHTENAW... WAYNE... COMMUNITIES IN THIS WATCH INCLUDE...BAY CITY...FLINT...BAD AXE... LAPEER...ADRIAN...HOWELL...MT CLEMENS...MIDLAND...MONROE...PONTIAC... SAGINAW...PORT HURON...SANDUSKY...OWOSSO...CARO...ANN ARBOR...AND DETROIT. THIS TORNADO WATCH REPLACES TORNADO WATCH NUMBER 273 EARLIER IN EFFECT FOR NORTHERN PORTIONS OF SOUTHEAST LOWER MICHIGAN AND INITIATES A WATCH FOR SOUTHERN PORTIONS OF SOUTHEAST LOWER MICHIGAN. SEVERE THUNDERSTORMS WILL CROSS SOUTHEAST LOWER MICHIGAN THIS EVENING AND EARLY MORNING AHEAD OF A COLD FRONT DRAPED ACROSS LAKE MICHIGAN. THESE STORMS WILL MOVE EAST AT 40 MPH...AND WILL AFFECT ALL OF SOUTHEAST LOWER MICHIGAN BETWEEN 830 PM AND 1 AM. THE STORMS WILL PRODUCE HAIL...TO TWO INCHES IN DIAMETER...DAMAGING WINDS TO 60 MPH...AND POSSIBLY TORNADOES. SPOTTERS HAVE BEEN ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE VERY LATEST INFORMATION CONCERNING SEVERE WEATHER POTENTIAL FOR SOUTHEAST MICHIGAN. OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:33 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 42 min |
| May 12, 10:22 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 38 min |
| May 12, 10:38 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.